Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS JSJ

May 10, 2006

NWS JSJ issued this flash flood warning at May 10, 2006, 3:39 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 3:39 PM CDT (20:39 UTC)
Expired
May 11, 2006, 9:45 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 102041
FFWSJU
PRC081-131-102245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
439 PM AST WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     SAN SEBASTIAN
     LARES

* UNTIL 645 PM AST

* AT 435 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1834 6687 1824 6686 1831 6701 1838 6701

$$

EM
1 follow-up statement
000 
WGCA72 TJSJ 102228
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
623 PM AST WED MAY 10 2006

PRC081-131-102233-
SAN SEBASTIAN-LARES-
623 PM AST WED MAY 10 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     SAN SEBASTIAN AND LARES

AT 620 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THE FORMER WARNING AREA EARLIER 
THIS AFTERNOON HAD MOVE NORTH AND AWAY FROM THIS AREA. NO ADDITIONAL 
PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS EXPECTED. 
THEREFORE...THE FLASH FLOOD WARNING WAS CANCEL.

LAT...LON 1834 6687 1824 6686 1831 6701 1838 6701

$$

EM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 10, 10:49 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 10, 10:49 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1149 AM AST WED MAY 10 2006

.UPDATE...
A MILDER EAST SOUTHEAST WIND FLOW HAS EVOLVED ACROSS THE LOCAL AREA
OVERNIGHT AND THIS MORNING. 12Z SJU SOUNDING SHOWING AMPLE LOW
LEVEL MOISTURE AND A VERY UNSTABLE ATMOSPHERE. APPROACHING UPPER
LEVEL S/W WILL SWEEP ACROSS THE REGION THIS EVENING THROUGH
THURSDAY AND HAS ALREADY BEGUN TO DESTABILIZE THE LOCAL
ATMOSPHERE. HEAVY PRECIP WILL LIKELY BE SEEN ACROSS THE NORTHERN
SLOPES AND NW INTERIOR OF PR TODAY...AND URBAN AND SMALL STREAM
FLOODING ARE EXPECTED. FORECAST FOR THE NEXT FEW DAYS CONTINGENT
ON GFS DEVELOPMENT OF SURFACE LOW N OF HISPANIOLA AND THE MONA
PASSAGE THAT THEN MOVES NE OVER THE WEEKEND. GFS LOOKS TO BE OVER
AGGRESSIVE WITH THIS FEATURE...AND WE HAVE BEGUN TO TONE DOWN WINDS
ASSOCIATED WITH THIS. HOW MUCH MOISTURE BECOMES ADVECTED INTO THIS
FEATURE AND AWAY FROM THE LOCAL AREA IS TRICKIER TO DETERMINE AND
WILL HAVE TO BE EVALUATED WITH NEXT TWO MODEL RUNS. MODERATE S
WINDS TOMORROW WOULD CAUSE N COASTAL TEMPS TO RISE INTO THE LOW
AND POSSIBLY MID 90S.

&&

.PREV DISCUSSION...
DISCUSSION...THE LOCAL ATMOSPHERE WILL GRADUALLY BECOME MORE
UNSTABLE AS AN UPPER LEVEL LOW APPROACH THE LOCAL AREA FROM THE
NORTHWEST. THERE IS ENOUGH MOISTURE OVER THE AREA EVIDENT AS LOW
LEVEL CLOUDS AND SHOWERS ACROSS THE REGION. THE DIURNAL HEATING
AND LOCAL EFFECTS WILL COMBINE WITH THE UPPER LEVEL TROUGH TO
ALLOW SCATTERED TO NUMEROUS SHOWERS FOCUSSED MAINLY IN THE NORTH
HALF OF PUERTO RICO INCLUDING THE MOUNTAINOUS AREAS. ASSOCIATED TO
THIS I INCLUDED SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS IN WEATHER GRIDS FOR THIS AFTERNOON AND EVENING. THE
GRADUAL SHIFT TO A SOUTHEAST LOW LEVEL WIND FLOW WILL RESULT IN
WARMER TEMPERATURES ALONG THE NORTH HALF OF PUERTO RICO.

GFS40 CONTINUES UNDERESTIMATING THE WIND SPEED. WIND DIRECTION IS
REASONABLY WELL.

MARINE...MARINE GUIDANCE IN GENERAL SUGGEST TRANQUIL SEAS TO
CONTINUE NEXT FEW DAYS.

AVIATION...WITH THE GRADUAL SHIFT OF THE LOW LEVEL WINDS TO A
MORE SOUTHEAST DIRECTION FURTHER ASH EMISSIONS BY THE SOUFRIERE
VOLCANO MAY IMPACT THE LOCAL AREA. THIS NEED TO BE MONITORED.

CLIMATE...MONTH TO DATE PRECIPITATION FOR THE LMM INTERNATIONAL
AIRPORT IS BELOW NORMAL. HOWEVER...YEAR TO DATE PRECIPITATION
EXCEEDS THE NORMAL VALUE BY AN AMOUNT OF 8.30 INCHES. THE LMM
INTERNATIONAL AIRPORT HAVE RECEIVED 21.01 INCHES TO DATE...JUST A
LITTLE BELOW THE AMOUNT FOR THE SAME DATE LAST YEAR...2005 THE
RAINIEST EVER FOR THIS PARTICULAR LOCALITY.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, May 10, 5:30 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED MAY 10 2006

PRZ001>013-AMZ710>750-111000-
630 AM AST WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED AFTERNOON SHOWERS AND AN ISOLATED
THUNDERSTORM OR TWO MAY DEVELOP MAINLY ACROSS THE INTERIOR AND WEST
SECTIONS OF PUERTO TODAY. THE SHOWERS MAY BE LOCALLY HEAVY AT
TIMES...AND MAY CAUSE PONDING OF WATERS ON ROADWAYS AND SOME
FLOODING OF POORLY DRAINED AREAS. THIS MAY REQUIRE THE ISSUANCE OF
URBAN AND SMALL STREAM FLOOD ADVISORIES.

.DAYS TWO THROUGH SEVEN...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
MAINLY INDUCED BY DIURNAL HEATING AND OROGRAPHY MAY INDUCE URBAN
FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-111000-
630 AM AST TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NO SIGNIFICANT WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...NO WEATHER HAZARDS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, May 10, 2:12 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST WED MAY 10 2006

PRZ006-009-102000-
CENTRAL INTERIOR-
WESTERN INTERIOR-
312 PM AST WED MAY 10 2006

AT 3:10 PM...NWS DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM LARES EAST NORTHEASTWARD ACROSS UTUADO
AND INTO CIALES. THESE STRONG THUNDERSTORMS WILL MOVE VERY SLOWLY
TOWARDS THE NORTH NORTHEAST AND COULD INTENSIFY FURTHER THROUGH 4
PM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS
OF 30 MPH...TORRENTIAL RAINFALL...AND POSSIBLY PEA SIZED HAIL.
Special weather statement, May 10, 2:22 PM CDT, 1 hour 17 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
312 PM AST MIERCOLES 10 DE MAYO DE 2006

PRZ006-009-102000-
INTERIOR CENTRAL-
OESTE INTERIOR-
312 PM AST MIERCOLES 10 DE MAYO DE 2006

A LAS 3:10 PM AST...EL RADAR DOPPLER MOSTRABA UNA LINEA DE FUERTES
TRONADAS EXTENDIENDOSE DESDE LARES AL ESTE NORESTE A TRAVES DE
UTUADO Y HACIA CIALES. ESTAS TRONADAS FUERTES SE MOVERAN MUY
LENTAMENTE HACIA EL NORTE NORESTE Y PUDIERA INTENSIFICARSE HASTA LAS
4 PM. PUEDE ESPERAR RAYOS DE NUBE A TIERRA...VIENTOS EN RAFAGAS DE
30 MPH O MAS...LLUVIA TORRENCIAL Y POSIBILIDAD DE GRANIZO.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:34 PM CDTSpecial Marine WarningJSJ56 min

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.